Treatment of ADHD with Medication: What Parents Should Know
Medication and ADHD: Safe or Not?
Posted Mar 15, 2014
“He seems like he’s always daydreaming. He never answers when I talk to him. I wonder if he hears me.”
“I’ll ask him to go up to his room and get dressed, and ten minutes later I find him playing with his toys with only his shirt on.”
“He can’t remember what he learns because he misses instructions and explanations in school. Even though we work so hard on his schoolwork at night, by the next day he’s forgotten everything.”
Although children with ADHD suffer significant problems with their behavior, treatment can help reduce problems for them and improve family interactions. Treatment of ADHD often involves behavior therapy and medications. It is very important if you notice signs of ADHD (see criteria provide by Children and Adults with Attention Deficit Hyperactivity Disorder, CHADD) that you consult with a psychologist or your child’s pediatrician to seek referral for psychological testing to obtain a formal diagnosis.
Medications and ADHD
According to the National Institute of Mental Health (NIMH), the most common type of medication used for treating ADHD is called a "stimulant." Although it may seem unusual to treat ADHD with a medication considered a stimulant, it actually has a calming effect on children with ADHD. Many types of stimulant medications are available. A few other ADHD medications are non-stimulants and work differently than stimulants. For many children, ADHD medications reduce hyperactivity and impulsivity and improve their ability to focus, work, and learn. Medication also may improve physical coordination.
Do medications cure ADHD?
There is not a cure for ADHD. However, medication can help control your child’s symptoms and help them function better at home and school. Additionally, behavioral therapy, counseling, and support groups can help children with ADHD and their families to better cope with everyday problems. Research funded by the NIMH has shown that medication works best when treatment is regularly monitored by the prescribing doctor and the dose is adjusted based on the child's needs.
Common side effects of stimulant medications
The following side effects are commonly reported: decreased appetite, sleep problems, anxiety, and irritability (NIMH, 2014). Most side effects are minor and disappear over time or if the dosage level is lowered.
- Decreased appetite. Be sure your child eats healthy meals. If this side effect does not go away, talk to your child's doctor. Also talk to the doctor if you have concerns about your child's growth or weight gain while he or she is taking this medication.
- Sleep problems. If a child cannot fall asleep, the doctor may prescribe a lower dose of the medication or a shorter-acting form. The doctor might also suggest giving the medication earlier in the day, or stopping the afternoon or evening dose. Adding a prescription for a low dose of an antidepressant or a blood pressure medication called clonidine sometimes helps with sleep problems. A consistent sleep routine that includes relaxing elements like warm milk, soft music, or quiet activities in dim light, may also help.
- Less common side effects. A few children develop sudden, repetitive movements or sounds called tics. These tics may or may not be noticeable. Changing the medication dosage may make tics go away. Some children also may have a personality change, such as appearing "flat" or without emotion. Talk with your child's doctor if you see any of these side effects.
Follow me on Twitter @DrEarlTurner for daily post on psychology, mental health, and parenting. Feel free to join my Facebook group, “Get Psych’d with Dr. T” to discuss today's blog, or to ask further questions about this posting.
Copyright Erlanger A. Turner, Ph.D. 2014
American Academy of Pediatrics (AAP, 2014). Early Warning Signs of ADHD. Retreived March 2014 from http://www.healthychildren.org/English/health-issues/conditions/adhd/Pag...
American Psychiatric Association (APA, 2013). Diagnostic and Statistical Manual of Mental Disorders, 5th Edition
National Institute of Mental Health (NIMH, 2014). Attention Deficit Hyperactivity Disorder. Retrieved March 2014 from http://www.nimh.nih.gov/health/topics/attention-deficit-hyperactivity-disorder-adhd/index.shtml